South Dakota, 2021

Hail and Damaging Winds in South Dakota, August 26, 2021

August 26, 2021 · NWS ABR · 29 events in 12 counties and zones

A broad, organized line of thunderstorms moved across north central and northeastern South Dakota during the early morning hours, and produced damaging severe winds to near 80 mph at times. High wake low winds of up to over 60 mph then developed on the backside of the system.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A broad, organized line of thunderstorms moved across north central and northeastern South Dakota during the early morning hours, and produced damaging severe winds to near 80 mph at times. High wake low winds of up to over 60 mph then developed on the backside of the system. Trees, branches, power lines and poles were downed, and some structural damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 26, 5:48 AM CST, 1 minute earlier.

Area forecast discussion, Aug 26, 5:48 AM CST, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
648 AM CDT Thu Aug 26 2021

.UPDATE...
Issued at 639 AM CDT Thu Aug 26 2021

See the updated aviation discussion below.

&&

.SHORT TERM...(Today through Friday Afternoon)
Issued at 306 AM CDT Thu Aug 26 2021

Main challenges in the short term will be the timing of various
shortwaves moving through southwest flow aloft -- and the ability of
this upper level forcing to produce strong to severe convection as
well as heavy rain over the next couple of days.

Disorganized and scattered warm air advection/elevated showers and
thunderstorms are currently ongoing across the northern CWA this
morning. Meanwhile another area of convection aligned with a more
distinct shortwave and the nose of a 30 KT LLJ is tracking into far
northwest South Dakota. CAMs don't entirely depict the ongoing
scenario, however a majority suggest the convection out west will be
able to maintain, increase in coverage and track across the CWA
between ~09-18Z. Steep mid level lapse rates, 1000-2000 J/KG of
MU CAPE and 50 KT of effective shear should be a sufficient
environment to support such a scenario. Hail is a threat, along
with strong winds. The big question will be if the storms can
persistently mix the strongest winds down to the surface. Lastly,
heavy rain will be a concern over the next couple of days. PWATs
are expected to top out over 1.5 inches this afternoon...topping
the scales for this time of the year.

Models suggest a break early this afternoon before another round of
convection develops later in the afternoon/evening tracking
northeast out of central South Dakota. And potentially a third round
of nocturnal convection into Friday morning. The threat for strong
to severe storms persists through the time period.

.LONG TERM...(Friday Evening through Wednesday)
Issued at 306 AM CDT Thu Aug 26 2021

Friday night into Saturday it appears we'll see a surface boundary
draped from the NE panhandle northeastward into southeast SD, and
into central MN. Aloft, shortwave energy will be digging into MT and
the western Dakotas. This will set the stage for shower and
thunderstorm potential through this time period. Chances look pretty
good given the upper level support and overall dynamics and
parameters. Could be dealing with strong to severe storms as well.
Models then agree fairly well in showing a brief lull in precip
chances Saturday night into Sunday as surface high pressure moves
across the area. After the high departs, it would appear we get into
a bit of an active pattern for a couple days as a few waves of
energy move across the northern plains. There is still quite a bit
of uncertainty regarding the timing and overall strength of these
waves, but it would seem the area will get into an unsettled pattern
again towards the end of the forecast period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 639 AM CDT Thu Aug 26 2021

Terminals KABR,KATY,KPIR,KMBG

A couple of rounds of thunderstorms are possible today. A line of
storms is expected to impact the KABR and KATY TAF site before
18Z. Additional thunderstorms activity is possible later this
afternoon/evening over south central South Dakota, tracking
northeast into parts of east central South Dakota. Periods of
MVFR cigs and vsbys will be possible with any thunderstorms. IFR/MVFR
cigs will settle in through the end of the TAF period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Serr
SHORT TERM...Serr
LONG TERM...TMT
AVIATION...Serr
Hazardous weather outlook, Aug 26, 2:32 AM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
332 AM CDT Thu Aug 26 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
332 AM CDT Thu Aug 26 2021 /232 AM MDT Thu Aug 26 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Several rounds of thunderstorms are possible today and tonight. The
first round will track from west to east across the region through
the morning and early afternoon hours. A second round of
thunderstorms will likely track northeast from south central South
Dakota later this afternoon and evening. Yet another, third round of
thunderstorms is possible overnight and into Friday morning. Strong
to severe storms are possible at any time. Hail, strong winds and
heavy rain are all threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The unsettled pattern persists through the weekend, with several
rounds of strong to severe storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

In the hours before

Local storm report, Aug 26, 4:24 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
524 AM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     TSTM WND GST     5 WNW MCLAUGHLIN        45.85N 100.91W
08/26/2021  M54 MPH          CORSON             SD   MESONET

            MESONET STATION 205 MCLAUGHLIN (SDDOT).

&&

TMT
Local storm report, Aug 26, 4:26 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
526 AM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 AM     TSTM WND GST     11 S BULLHEAD           45.61N 101.06W
08/26/2021  M56 MPH          CORSON             SD   MESONET

            MESONET STATION GRRS2 BULLHEAD 10 S.

&&

TMT
Special weather statement, Aug 26, 4:37 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
537 AM CDT Thu Aug 26 2021

SDZ003>005-009-015-016-261130-
Dewey SD-Walworth SD-Campbell SD-Potter SD-McPherson SD-Corson SD-
537 AM CDT Thu Aug 26 2021

...Strong thunderstorms will impact portions of eastern Corson,
Campbell, northwestern Potter, Dewey, northwestern McPherson and
Walworth Counties through 630 AM CDT/530 AM MDT/...

At 536 AM CDT/436 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles northwest of
Pollock to near Grand River Casino to 6 miles northwest of Eagle
Butte. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Pollock around 545 AM CDT.
  Grand River Casino and Indian Memorial Rec Area around 445 AM MDT.
  Mobridge around 550 AM CDT.
  Indian Creek Rec Area and Revheim Bay Rec Area around 555 AM CDT.
  Parade around 455 AM MDT.

Other locations in the path of these storms include Herreid, Glenham,
New Everets Resort, Ridgeview, Selby, Artas, Lake Hiddenwood Rec
Area, Java, Lowry and Greenway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

If on or near the Missouri River, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4594 9956 4539 9980 4488 10066 4493 10114
      4499 10114 4500 10150 4510 10149 4553 10082
      4595 10061
TIME...MOT...LOC 1036Z 280DEG 31KT 4599 10039 4552 10061 4508 10130

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TMT

The radar

The Aberdeen radar (KABR), 96 km away, was scanning. The volume nearest the first event began at 11:48 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 3 high wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Edmunds

When
August 26, 5:49 AM CST
Where
Edmunds County, 1.61 mi ESE of Bowdle
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.440, -99.640

Thunderstorm Wind, Faulk

When
August 26, 6:40 AM CST
Where
Faulk County, 4.93 mi SSE of Burkmere
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.980, -99.300

Thunderstorm Wind, Hyde

When
August 26, 6:59 AM CST
Where
Hyde County, 17.3 mi N of Highmore Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.780, -99.450

Thunderstorm Wind, Faulk

When
August 26, 7:05 AM CST
Where
Faulk County, 1.47 mi W of Orient
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
44.900, -99.110

Thunderstorm Wind, Hand

When
August 26, 7:11 AM CST
Where
Hand County, 10.16 mi NE of Polo
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
44.900, -98.980

Thunderstorm Wind, Hand

When
August 26, 7:12 AM CST
Where
Hand County, 2.13 mi SSW of Polo
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.750, -99.110

Winds were estimated at 70 mph.

Thunderstorm Wind, Spink

When
August 26, 7:26 AM CST
Where
Spink County, 0.85 mi NW of Mellette
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.160, -98.510

Thunderstorm Wind, Spink

When
August 26, 7:35 AM CST
Where
Spink County, 0.85 mi NW of Tulare
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.740, -98.510

A tree trunk was split with multiple branches downed as well by estimated 70 mph winds.

Thunderstorm Wind, Spink

When
August 26, 7:40 AM CST
Where
Spink County, 0.69 mi N of Redfield Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.860, -98.530

Several branches were downed by estimated 60 mph winds.

Thunderstorm Wind, Spink

When
August 26, 7:55 AM CST
Where
Spink County, 3.02 mi WNW of Doland
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.890, -98.160

Eight power poles were snapped or tipped by estimated 75 mph winds.

Thunderstorm Wind, Spink

When
August 26, 7:57 AM CST
Where
Spink County, 1.38 mi N of Doland
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.900, -98.100

Estimated seventy mph winds snapped a small tree and damaged a nearby grain elevator.

Thunderstorm Wind, Clark

When
August 26, 8:22 AM CST
Where
Clark County, 0.49 mi W of Clark
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.880, -97.730

Estimated 80 mph winds downed multiple trees and power lines. A grain bin was destroyed and a roof was torn off a building as well.

Thunderstorm Wind, Clark

When
August 26, 8:27 AM CST
Where
Clark County, 0.98 mi W of Clark
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.880, -97.740

Tree branches were downed by estimated 60 mph winds.

Thunderstorm Wind, Roberts

When
August 26, 8:31 AM CST
Where
Roberts County, 4.93 mi SSW of Peever
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.460, -96.990

Thunderstorm Wind, Clark

When
August 26, 8:32 AM CST
Where
Clark County, 1.2 mi NW of Willow Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.630, -97.640

A tree was toppled onto a house by estimated 70 mph winds.

High Wind, Brown

When
August 26, 8:33 AM CST
Where
Brown forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

Wake low high winds of 60 mph occurred at Aberdeen.

Thunderstorm Wind, Clark

When
August 26, 8:36 AM CST
Where
Clark County, 0.49 mi W of Elrod
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.880, -97.580

Thunderstorm Wind, Clark

When
August 26, 8:40 AM CST
Where
Clark County, 3.99 mi W of Vienna
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.690, -97.560

An estimated 60 mph wind was reported.

Thunderstorm Wind, Hamlin

When
August 26, 8:54 AM CST
Where
Hamlin County, 6.43 mi W of Hayti
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.660, -97.330

An estimated wind of 60 mph was reported.

Thunderstorm Wind, Codington

When
August 26, 9:01 AM CST
Where
Codington County, 1.38 mi S of (Aty)watertown Arpt
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
44.900, -97.150

Thunderstorm Wind, Hamlin

When
August 26, 9:02 AM CST
Where
Hamlin County, 2.82 mi ENE of Hayti
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.670, -97.150

Thunderstorm Wind, Codington

When
August 26, 9:02 AM CST
Where
Codington County, 0.85 mi NW of Watertown
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.910, -97.110

Multiple trees and branches were downed across Watertown by estimated 75 mph winds.

Thunderstorm Wind, Hamlin

When
August 26, 9:04 AM CST
Where
Hamlin County, 0.69 mi N of Castlewood
Measured
54 kt (62 mph) measured gust
Reported by
Law Enforcement
Coordinates
44.730, -97.030

Thunderstorm Wind, Codington

When
August 26, 9:09 AM CST
Where
Codington County, 0.49 mi W of Watertown
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
44.900, -97.110

Numerous tree branches were downed by estimated 75 mph winds.

High Wind, Day

When
August 26, 9:26 AM CST
Where
Day forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

Wake low high winds of 65 mph were recorded at Andover.

Thunderstorm Wind, Deuel

When
August 26, 9:31 AM CST
Where
Deuel County, 7.85 mi NNW of Johnsonville
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
44.660, -96.820

Thunderstorm Wind, Deuel

When
August 26, 9:31 AM CST
Where
Deuel County, 0.85 mi NW of Tunerville
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.890, -96.680

High Wind, Day

When
August 26, 10:21 AM CST
Where
Day forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

Wake low high winds of 58 mph were recorded at Waubay.

Hail, Roberts

When
August 26, 1:34 PM CST
Where
Roberts County, 0.97 mi W of Peever
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
45.530, -96.990

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972497, 972498, 972499, 972501, 972502, 972503, 972504, 972510, 972515, 972516, 972519, 972521, 972522, 972524, 972525, 972539, 972526, 972528, 972529, 972530, 972531, 972533, 972534, 972535, 972540, 972536, 972537, 972542, 972538.